Contraceptives and morning after pill

Patient

Q: I took the morning after pill yesterday (36 hours after intercourse) as I have been off the pill for quite awhile due to feeling nauseas when I tried to go back on it. I am going to start back on it again and hope the nausea disappears after awhile, however can I start taking it now or will that affect the effectiveness of the emergency contraception pill? My period is due approximately now/next couple of days. I am worried if I start taking the pill now I won't get my period, and then I won't know if its because of the pill, or because the emergency contraception didn't work and I'm pregnant. Just wondering when to start the normal contraceptive pill again!

Doctor

A:   Hello,
Thanks for the query to ATD for an opinion,
As you have taken emergency contraceptive pill after 36 hrs and within 72 hours, it should be effective and should initiate a withdrawal bleed within next 7 days usually confirming that you are pregnancy safe. If you intend to start the oral contraceptive pill again then you should be starting it from the DAY 2 of the withdrawal bleed / menses that follow emergency contraceptive pill intake. You should allow the bleed to start first else as you already mentioned yourself that you won't know if its because of the pill, or because the emergency contraception didn't work and I'm pregnant.
So you should ideally start the new pack of pills from day 2, once the withdrawal has started and not before that. I hope i have answered your query in detail,
Wishing you good health and safe sexual practices,
Regards

Related Q&A

Q: I am taking Neurorubine - Forte and have experienced lack of eye focus and trembling in the arms ... is this a side a...

Q: I am 20 years old, female, newly(1month) on tri-estarylla. I have always had uneven breast where my left was signific...

Q: I took notheristone back in August and since then, my period has changed its date from when it was. Will my period go...

Q: I recently started taking the pill for the first time. I read online to take it on the first day of bleeding which i ...

Q: Hello. Ive been taking Lo Loestrin Fe for exactly a year to this month now. The first 2 or 3 months i bled a lot, the...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews